Alert archive / North Dakota / Wind Chill Advisories in 2020

Wind Chill Advisory 2, NWS Grand Forks, ND

January 9, 202013 counties in North Dakota; 9 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Jan 9, 2020, 2:11 PM CST for 13 counties in North Dakota; 9 counties in Minnesota. It took effect at Jan 10, 2020, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 2:11 PM CST (20:11 UTC)
In effect from
Jan 10, 2020, 12:00 AM CST
Expired
Jan 10, 2020, 11:56 AM CST
In force
12 hr
Issued by
NWS Grand Forks, ND
All 22 counties

Clearwater County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS43 KFGF 092011
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
211 PM CST Thu Jan 9 2020

NDZ006-007-014-015-024-026-054-101800-
/O.NEW.KFGF.WC.Y.0002.200110T0600Z-200110T1800Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
211 PM CST Thu Jan 9 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northeast North Dakota.

* WHEN...From midnight tonight to noon CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ001-002-004-005-007-008-013>016-022-023-NDZ008-016-027>030-038-
101800-
/O.NEW.KFGF.WC.Y.0002.200110T0900Z-200110T1800Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Pembina-Eastern Walsh County-Grand Forks-Griggs-
Steele-Traill-Barnes-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, and Valley City
211 PM CST Thu Jan 9 2020

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 3 AM to noon CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
473 
WWUS43 KFGF 100402
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1002 PM CST Thu Jan 9 2020

NDZ006-007-014-015-024-026-054-101800-
/O.CON.KFGF.WC.Y.0002.200110T0600Z-200110T1800Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
1002 PM CST Thu Jan 9 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
NOON CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northeast North Dakota.

* WHEN...From midnight tonight to noon CST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

MNZ001-002-004-005-007-008-013>016-022-023-NDZ008-016-027>030-038-
101800-
/O.CON.KFGF.WC.Y.0002.200110T0900Z-200110T1800Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Pembina-Eastern Walsh County-Grand Forks-Griggs-
Steele-Traill-Barnes-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, and Valley City
1002 PM CST Thu Jan 9 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 3 AM to noon CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
299 
WWUS43 KFGF 100931
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
331 AM CST Fri Jan 10 2020

MNZ001-002-004-005-007-008-013>016-022-023-NDZ006>008-014>016-024-
026>030-038-054-101800-
/O.CON.KFGF.WC.Y.0002.000000T0000Z-200110T1800Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Edinburg, Adams, and Lankin
331 AM CST Fri Jan 10 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 3 AM to noon CST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
153 
WWUS43 KFGF 101756
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1156 AM CST Fri Jan 10 2020

NDZ007-014-015-024-026-028-029-054-111800-
/O.CAN.KFGF.WC.Y.0002.000000T0000Z-200110T1800Z/
/O.NEW.KFGF.WC.Y.0003.200110T1800Z-200111T1800Z/
Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-
Western Walsh County-
Including the cities of Langdon, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Edinburg, Adams, and Lankin
1156 AM CST Fri Jan 10 2020

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ001-002-004-005-007-008-013>016-022-023-NDZ006-008-016-027-030-
038-101900-
/O.CAN.KFGF.WC.Y.0002.000000T0000Z-200110T1800Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Towner-Pembina-Eastern Walsh County-Grand Forks-
Traill-Barnes-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, 
Park River, Grand Forks, Mayville, Hillsboro, Hatton, Portland, 
and Valley City
1156 AM CST Fri Jan 10 2020

...WIND CHILL ADVISORY IS CANCELLED...

With warmer temperatures and lighter winds this afternoon the wind
chill advisory in the Red River Valley and northwest Minnesota is 
cancelled.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 11:49 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 9, 11:49 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1149 AM CST Thu Jan 9 2020

.UPDATE...
Issued at 1004 AM CST Thu Jan 9 2020

Starting to see reports in our east/southeast of light snow
matching regional radar returns. Pocket of light snow upstream
along International Border is still in line to track into our
north through the early afternoon as well. Additional reports of
flurries between these areas as well. Adjusted PoPs and mention of
flurries to account for these current trends. With expansive
stratus over our CWA and upstream, I also adjusted sky cover
through this afternoon. There should be a trend towards stratus
clearing west to east this evening, though lingering mid or high
clouds are still possible within west-southwest flow. I adjusted
for these sky trends. Still only expecting minimal impacts
through this afternoon from any light snow/flurries.

UPDATE Issued at 638 AM CST Thu Jan 9 2020

Add flurries to some areas for today given a few observations of
-SN and P6SM vsby. Wind shift/cold front is now across central
 North Dakota. Radar returns across the southeast FA appear to be
 virga at the moment. Will be watching the radar returns currently
 just north of Minot and increase PoPs as it approaches if
 confidence is high enough for at least a dusting of snow. Some
 drifting snow today possible where at least an inch of snow fell
 yesterday (mainly near the International border). Overall,
 impacts will be minimal.

&&

.SHORT TERM...(Today through Friday)
Issued at 342 AM CST Thu Jan 9 2020

Isolated light snow chances today, and then hazardous wind chills
Friday morning (Devils Lake Basin/northern Red River Valley) will
be the main concerns/impacts.

Slow moving upper level low can be seen on water vapor imagery
entering central North Dakota. Snow has ended across much of the
region as warm air advection and weak embedded shortwave have
exited to the northeast. Additional light snow is possible near
the International border as the upper low propagates through the
region. Otherwise, there is another weak upper wave across South
Dakota that may provide light snow to west central Minnesota.
Overall impacts will be minimal. Main story is that clouds will
likely remain through much of the day, with temperatures climbing
into or remaining in the teens. Weak cold front will move through
the region today, but cloud cover will keep temperatures from
falling, plus cold air advection is weak. Surface ridging builds
into the region tonight and Friday. A much colder airmass
advects into the region at the same time. As this happens, winds
aoa 10 knots combined with very cold temperatures will lead to
hazardous wind chills -25F to -35F for at least the Devils Lake
basin into the northern Valley Friday morning. Although dry
weather is expected on Friday, temperatures will struggle to get
above 0F.

.LONG TERM...(Friday night through Wednesday)
Issued at 342 AM CST Thu Jan 9 2020

Friday night into the weekend, we are looking at colder than average
temperatures with regular reinforcements of Arctic air as we head
into next week. This will facilitate continued below average
temperatures across the Northern Plains and into the upper Midwest.
Precipitation will tend to run near to just above average across the
span of the extended forecast; however, confidence is rather low due
to ensemble spread and disagreement between the deterministic
models. High confidence impacts for the Saturday through Thursday
time frame look to be limited mainly to colder than average
temperatures and dangerously cold wind chills. There is a lower
confidence signal for snow as we head into the Monday through
Wednesday time frame.

Dangerously cold wind chills are likely Friday night into Saturday
morning as air temperatures plunge into the -25 to -20 degree range.
Our wind chills are expected to fall below -30 degrees as a result
of relatively light, but impactful south to southeast winds of 5 to
15 mph. Shortwave H5 ridging will begin building into the area later
during the day, but temperatures will not likely reflect this as we
are looking at highs only reaching the single digits. For Sunday,
the ridge takes shape a bit better with morning temperatures in the
single digits below zero to near zero from west to east. Daytime
temperatures will be able to reach into the upper single digits to
teens above zero.

Heading into Monday, we will be on the trailing side of the ridge
with increasing chances for snow. A series of two H5 shortwaves is
expected to usher in more Arctic air during this period. Moisture
availability will be in question as the first shortwave moves
through the area, but at this time only light snow looks favored.
The stronger of the two shortwaves pushes through the area late
Monday into Tuesday with a slightly better chance for accumulating
snow.

The Arctic air mass that is set to move into the region late Tuesday
through Thursday will bring temperatures back into the negative
domain for both highs and lows. Although we are still in the
preliminary analysis of this air mass, early indications show wind
chill potential in the -45 to -35 degree range with air temperatures
in the -25 to -20 range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM CST Thu Jan 9 2020

Widespread MVFR ceilings continue across much of eastern ND and
northwest MN. A few pockets of IFR may impact locations in eastern
ND this afternoon, but confidence regarding cover or these
conditions prevailing is low. Very light snow/flurries have been
reported at times and vis has been reduced at times to 3-6sm
range. This shouldn't persist for very long at terminals where it
occurs. Expect ceilings to improve to VFR west to east late this
afternoon into the evening. Winds will tend to increase from the
west-northwest through this afternoon with prevailing winds
generally 10-13kt through Friday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...DJR
Hazardous weather outlook, Jan 9, 3:22 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
322 AM CST Thu Jan 9 2020

MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-054-
101300-
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh County-
322 AM CST Thu Jan 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Expect hazardous wind chills of -25F to -35F after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous wind chills of -25F to -35F will continue through Friday
morning.

Light snow chances exist this weekend into early next week along
with the potential for periods of hazardous wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-006-009-016-017-022>024-027>032-040-NDZ038-039-049-052-
053-101300-
Norman-Clay-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Barnes-Cass-Ransom-Sargent-Richland-
322 AM CST Thu Jan 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow chances exist this weekend into early next week along
with the potential for periods of hazardous wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jan 9, 8:39 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
839 AM CST THU JAN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 ESE LAKE BRONSON      48.72N 96.62W
01/09/2020  M1.0 INCH        KITTSON            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION LBRM5 LAKE BRONSON 2
            ESE. THE DURATION OF THE SNOW EVENT WAS 24
            HOURS.

&&

Nearby

Wind Chill Advisories in North Dakota, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.